Alert archive / California / Frost Advisories in 2013

Frost Advisory 3, NWS San Francisco Bay Area, CA

January 10, 20134 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Jan 10, 2013, 1:45 PM PST for 4 counties in California. It took effect at Jan 12, 2013, 2:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2013, 1:45 PM PST (21:45 UTC)
In effect from
Jan 12, 2013, 2:00 AM PST
Expired
Jan 11, 2013, 11:48 PM PST
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, San Mateo County, CA, Santa Clara County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2013-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2013-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Jan 10, 9:48 AM PST, 3 hours 57 minutes earlier.

Area forecast discussion, Jan 10, 9:48 AM PST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
948 AM PST THU JAN 10 2013

...COOL WITH SHOWERS AND LOW SNOW LEVELS TODAY THEN COLD
TONIGHT...

.DISCUSSION...AS OF 9:10 AM PST THURSDAY...SHOWERS CONTINUE ACROSS
THE COASTAL WATERS AND ONTO THE COAST...MAINLY SANTA CRUZ COUNTY
SOUTH AS COLD AIR CONTINUES TO MOVE INTO THE DISTRICT. TEMPS
CONTINUE TO FALL...DOWN TO 36 IN LA HONDA IN THE SANTA CRUZ
MOUNTAINS WITH LIGHT RAIN.

THE CURRENT WINTER WEATHER ADVISORIES FOR THE SANTA CRUZ MOUNTAINS
AND THE SANTA LUCIA RANGE LOOK GOOD AS SATL IMAGERY INDC PLENTY OF
CELLULAR CU HEADING TOWARDS THE DISTRICT. THEREFORE...SHOWERS WILL
CONTINUE...IN PARTICULAR SANTA CRUZ COUNTY SOUTH ALONG WITH COLD
TEMPS. ALL SHOWER ACTIVITY WILL END RAPIDLY AFTER 00Z (4 PM PST).

CURRENT FORECAST ON TRACK...NO UPDATES.

PREVIOUS DISCUSSION...AS OF 4:42 AM PST THURSDAY...NO BIG
CHANGES MADE FROM INHERITED FORECASTS AND VARIOUS
STATEMENTS/ADVISORIES. COLD AIR IS SPREADING OVER THE REGION AS
ADVERTISED WITH PERHAPS A BIT MORE SHOWER ACTIVITY THAN EXPECTED
FOR THIS MORNING.

IN THE SHORT TERM...EXPANDED THE WINTER WEATHER ADVISORY TO
INCLUDE THE SANTA CRUZ MOUNTAIN ZONE 512 UNTIL 1 PM THIS AFTERNOON.
THIS IS MAINLY FOR ELEVATIONS ABOVE 2000 FEET ALTHOUGH SNOW WILL
BE POSSIBLE DOWN TO AT LEAST 1500 FEET IN HEAVIER SHOWERS. THE
SUMMIT OF HIGHWAY 17 AT 1800 FEET COULD SEE SNOW SHOWERS AND ICE
PELLETS. IT DOESN'T TAKE MUCH TO CAUSE MAJOR TRAFFIC ISSUES. IN
ADDITION HIGHWAY 35 THROUGH THE SANTA CRUZ MOUNTAINS WILL ALMOST
CERTAINLY SEE SNOW AT ELEVATIONS BETWEEN 2000-3000 FEET THIS
MORNING. HAVE PUT 1-2 INCH AMOUNTS INTO THE FORECAST. RADAR
CONTINUES TO SHOW BANDS OF SHOWERS MOVING INLAND...MAINLY OVER
COASTAL SAN MATEO...SANTA CRUZ AND MONTEREY COUNTIES. THE RAP AND
NAM MODELS HAVE THIS SCENARIO MODELED FAIRLY WELL SO WENT WITH NO
ADVISORIES FOR THE NORTH BAY HILLS ALTHOUGH A FEW SHOWERS WILL BE
POSSIBLE THERE AS WELL WHERE TEMPS ARE EVEN COLDER. ITS 32 AT
SANTA ROSA AND THE TEMPERATURE PROFILE TODAY WILL SUPPORT SNOWFALL
WITH SURFACE TEMPS IN THE MID 30S. PREVIOUS WINTER WEATHER
ADVISORY FOR THE HILLS OF COASTAL MONTEREY COUNTY LOOKED REAL
GOOD. ONLY ADJUSTMENT MADE WAS TO END THE EVENT AT 4 PM WITH
SHOWER ACTIVITY EXPECTED TO RAPIDLY WIND DOWN AFTER 00Z. SNOW
RATIOS NEARING 18:1 OR 20:1 SO BUMPED TOTALS UP TO 4 INCHES IN THE
SANTA LUCIAS WITH LOCALIZED AMOUNTS NEAR 6 INCHES POSSIBLE OVER
THE UNPOPULATED HIGHER COASTAL PEAKS. THE JUST RECEIVED 12Z KOAK
SOUNDING...REPRESENTING REAL DATA (NOT MODEL) INDICATES CURRENT
700 MB TEMP OF -15 CELSIUS. THIS PUTS SNOW GROWTH REGION IN
DENDRITIC GROWTH ZONE (DGZ) WHICH PRODUCES THE BIG SILVER DOLLAR
FLAKES. KMUX DUAL-POL RADAR DATA IS SHOWING "DRY SNOW" HYDRO-METEOR
CLASSIFICATION WITH THE CURRENT BANDS OF PRECIP MOVING ONSHORE.

SO DESPITE ALL THIS MOST INLAND LOCATIONS WILL JUST SEE PARTLY
CLOUDY SKIES WITH COOL DAYTIME HIGHS IN THE UPPER 40S TO AROUND
50. LOWER ELEVATION SPOTS NEAR THE COAST WILL OBSERVED COLD RAIN
SHOWERS WITH ANY WHITE STUFF CONFINED TO THE HILLS.

MADE NO CHANGES TO CURRENT FROST/FREEZE PRODUCTS. UPSHOT IS THAT
SHOWERS WILL QUICKLY END BY SUNSET THEN A CLEAR AND COLD NIGHT IN
STORE. CONCERN FOR THE HOMELESS POPULATION WITH EXPOSURE TO COLD
AND NOT MUCH DAYTIME WARMTH.

FORECAST DISCREPANCIES STILL SHOW UP FOR SATURDAY WITH NAM AND GFS
MODELS BRINGING A WET INSIDE SLIDER OVER THE BAY AREA SATURDAY
AFTERNOON BRINGING A ROUND OF COLD RAIN SHOWERS. THE ECMWF IS DRY
AND REMAINS THE MODEL OF CHOICE...SO FORECAST REMAINS DRY. GFS AND
PREVIOUS NAM RUNS QUICKLY BRING ANOTHER SYSTEM BY 12Z SUNDAY THAT
THE ECMWF DOESN'T SHOW. WILL NEED TO MONITOR TRENDS TO COVER
WEEKEND FORECAST PROPERLY ONCE WE GET THROUGH THIS INITIAL SHOT OF
COLD AND UNSETTLED AIR. EXPECTED LONGWAVE PATTERN SUPPORTS THE
DRIER ECMWF SOLUTION. HIGHER CONFIDENCE FOR DRYING AND WARMING
TREND SUNDAY INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS.

&&

.AVIATION...AS OF 9:45 AM PST THURSDAY...A TROUGH OF LOW PRESSURE
CONTINUES TO PUSH SOUTH ALONG THE COAST THIS MORNING. THE COOL AIR
ALOFT...ASSOCIATED WITH THIS TROUGH...IS GENERATING INSTABILITY
RESULTING IN DENSE CUMULUS OVER THE HILLS AND SCATTERED TO BROKEN
CIGS OVER THE TERMINALS. WITH HEATING OF THE DAYS A FEW OF THESE
CUMULUS MAY BECOME CUMULONIMBUS RESULTING IN AN ISOLATED
AFTERNOON SHOWER.

VICINITY OF KSFO...VFR CONDITIONS ARE EXPECTED TODAY WITH A SHOWER
IN THE VICINITY OF THE TERMINAL. WINDS WILL INCREASE OUT OF THE
WEST REACHING 18 KT WITH GUSTS TO 25 KT BY 2300Z.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR IS EXPECTED TO PREVAIL TODAY
WITH A SHOWER IN THE VICINITY OF THE TERMINAL. WINDS WILL INCREASE
OUT OF THE WEST 15 KT GUSTING TO 21 KT BY 2200Z.

&&

.MARINE...AS OF 3:45 AM PST THURSDAY...ISOLATED THUNDERSTORMS AND
AREAS OF SMALL HAIL ARE FORECAST FOR TODAY AS AN UNSTABLE AIRMASS
REMAINS OVER THE AREA. SOME THUNDERSTORMS COULD HAVE BRIEF
ROTATION.

A KING TIDE WILL COINCIDE WITH LARGE NORTHERLY SWELLS ENTERING THE
WATERS OVER THE NEXT FEW DAYS. A KING TIDE WILL BE PRESENT TODAY
AND CONTINUE THROUGH FRIDAY...WITH LOCALIZED FLOODING POSSIBLE
ACROSS LOW LYING AREAS NEAR THE COASTLINE. THESE HIGH TIDES WILL
BE PRESENT EACH MORNING BEGINNING TODAY AND CONTINUING INTO
FRIDAY. THE LOW TIDE WILL BE PRESENT EACH AFTERNOON/EARLY EVENING.
FOR DETAILED INFORMATION ON THE KING TIDE FOR A SPECIFIC AREA
ALONG THE COAST...PLEASE SEE WWW.CALIFORNIAKINGTIDES.ORG.

IN ADDITION...NORTHERLY SWELLS WILL CONTINUE TO BUILD TODAY. COMBINED
SEAS MAINLY BETWEEN 13 AND 16 FEET WITH A PERIOD OF 13 SECONDS
WILL BE PRESENT THURSDAY AFTERNOON INTO FRIDAY MORNING. THESE
SWELLS IN COMBINATION WITH THE KING TIDE MAY CAUSE ADDITION MINOR
COASTAL FLOODING. SWELLS WILL BEGIN TO SLOWLY SUBSIDE FRIDAY
AFTERNOON INTO THE WEEKEND.

PLEASE CONTINUE TO MONITOR THE FORECAST FOR THE LATEST INFORMATION
ON BOTH KING TIDE AND THE LARGE NORTHERLY SWELLS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .TDAY...WINTER WEATHER ADVISORY...SANTA CRUZ MTNS TIL 1 PM
         WINTER WEATHER ADVISORY...SANTA LUCIA MTNS TIL 4 PM
         SCA...PT ARENA TO PT REYES 0-10 NM SCA...PT REYES TO PIGEON PT 0-10 NM
         SCA...PIGEON PT TO PT PINOS 0-10 NM
         SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
         SCA...PT ARENA TO PIGEON PT 10-60 NM
         SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
         SCA...ROUGH BAR ADVISORY FOR SF BAR

&&

PUBLIC FORECAST: STROBIN/RWW
AVIATION/MARINE: LARRY

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Jan 10, 5:51 AM PST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
551 AM PST THU JAN 10 2013

CAZ506-507-102100-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
551 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY VALLEYS
AND MOUNTAINS.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

UNSEASONABLY COOL WITH SHOWERS TODAY UNDER PARTLY CLOUDY SKIES.
SNOW LEVEL DOWN TO AROUND 1500 FEET IN THE HILLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD AIR WILL BRING FREEZING CONDITIONS TO THE AREA
FRIDAY MORNING. A FREEZE WARNING IS IN EFFECT. PLEASE REFER TO
SFONPWMTR FOR THE LATEST STATEMENT. LOWS IN THE 20S ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ513-516-528-102100-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
551 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA CLARA VALLEY AS WELL
AS THE ENTIRE SALINAS VALLEY.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

UNSEASONABLY COOL WITH SCATTERED SHOWERS TODAY UNDER PARTLY CLOUDY SKIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD AIR WILL BRING FREEZING CONDITIONS FRIDAY AND SATURDAY MORNING.
A FREEZE WARNING IS IN EFFECT FOR FRIDAY MORNING. TEMPERATURES
INTO THE 20S ARE EXPECTED. SEE SFONPWMTR FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ511-518-102100-
EAST BAY HILLS AND DIABLO RANGE-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
551 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST BAY HILLS AS WELL
AS THE HILLS OF SAN BENITO AND INTERIOR MONTEREY COUNTY.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

UNSEASONABLY COOL WITH SHOWERS TODAY. SNOW LEVELS AROUND 2000 FEET
BUT DOWN TO 1500 FEET IN HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER AIR WILL BRING FREEZING CONDITIONS FRIDAY AND
SATURDAY MORNINGS. LOWS IN THE 20S ARE EXPECTED. SOME LOWS IN THE
UPPER TEENS ARE POSSIBLE IN SAN BENITO COUNTY IN THE ELEVATED
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ510-102100-
EAST BAY INTERIOR VALLEYS-
551 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST BAY INTERIOR VALLEYS

.DAY ONE...THURSDAY AND THURSDAY NIGHT

UNSEASONABLY COOL WITH RAIN SHOWERS UNDER PARTLY CLOUDY SKIES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD TEMPERATURES THE NEXT SEVERAL MORNINGS WITH FREEZING
CONDITIONS EXPECTED ON FRIDAY AND SATURDAY MORNINGS. LOWS IN THE
20S ARE EXPECTED AND A FREEZE WARNING IS IN EFFECT FRIDAY MORNING.
SEE SFONPWMTR FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ512-517-102100-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
551 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA CRUZ MOUNTAINS AND
SANTA LUCIA MOUNTAINS OF MONTEREY COUNTY INCLUDING THE LOS PADRES
NATIONAL FOREST.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 1 PM FOR THE SANTA
CRUZ MOUNTAINS AND 4 PM FOR THE SANTA LUCIA MOUNTAINS. 1 TO 4
INCHES OF SNOW IS POSSIBLE WITH SNOW LEVELS DOWN TO AROUND 2000
FEET BUT LOCALLY DOWN TO 1500 FEET IN HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD TEMPERATURES EXPECTED WITH LOWS IN THE 20S AND DAYTIME
HIGHS ONLY IN THE 30S THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-505-509-529-530-102100-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
551 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL LOCATIONS FROM
SONOMA COUNTY SOUTHWARD THROUGH MONTEREY COUNTY.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

UNSEASONABLY COOL WITH SHOWERS UNDER PARTLY CLOUDY SKIES. A BEACH
HAZARD STATEMENT IS IN EFFECT FOR HIGH TIDES AND WAVES ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH TIDE LEVELS THROUGH FRIDAY ARE EXPECTED. WITH NORTHWEST
SWELL AND HIGHER WAVES ALONG THE COAST...SOME MINOR COASTAL
INUNDATION AT THE TIME OF HIGH TIDE IS POSSIBLE. SEE SFOCFWMTR
FOR MORE INFORMATION. VERY COLD AIR WILL BRING LOWS TO THE UPPER
30S ALONG THE COAST BY FRIDAY AND SATURDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ508-102100-
SAN FRANCISCO BAY SHORELINE-
551 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY
SHORELINE

.DAY ONE...THURSDAY AND THURSDAY NIGHT

UNSEASONABLY COOL WITH SHOWERS UNDER PARTLY CLOUDY SKIES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH TIDE LEVELS THROUGH FRIDAY ARE EXPECTED...SOME MINOR COASTAL
INUNDATION AT THE TIME OF HIGH TIDE IS POSSIBLE THIS WEEK. SEE
SFOCFWMTR FOR MORE INFORMATION. VERY COLD AIR WILL BRING LOWS TO
THE UPPER 30S ALONG THE COAST BY FRIDAY AND SATURDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 1:45 PM PSTFreeze WarningMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 2 more34 hr

Nearby

Frost Advisories in California, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.